Fevers help our bodies battle infections, such as a cold and flu, but if the temperature goes too high, it can worsen symptoms or cause other adverse effects. In many cases, fever may be managed at home using an over-the-counter fever reducer, but not every product is right for every situation.
There are three types of fever reducers: nonsteroidal anti-inflammatory drugs (NSAIDs), acetaminophen, and specialty fever reducers. Read our guide for a quick overview on maximizing benefits and minimizing risks of using these products. Keep the following in mind as you choose a fever reducer:
If you or a family member has a high fever—103°F and up for kids and 102°F or above for adults—call your doctor.
Call your doctor right away if a fever is accompanied by breathing trouble, bluish skin color, irritability, difficulty waking up, confusion, disorientation, seizures, continued vomiting, abdominal pain, pain or pressure in the chest, or swollen neck or jaw glands.
Compare ingredients to avoid accidentally taking two medications together that contain the same active ingredients.
If you are using more than one product at a time, check with your doctor about which fever reducers are okay to take together and how best to avoid mixing drugs that should not be combined.
If you are managing a health condition, consider the medications you use before selecting an additional product. Consult your doctor or pharmacist if you are unsure about whether any particular fever reducer is safe for you.
If your fever is not accompanied by other symptoms, such as a cough, runny nose, or chest congestion, treat only for a fever.
Read labels and select the best product for daytime or nighttime needs, depending on when you plan to take it.
Take your fever reducer with plenty of fluids; good hydration is vital to at-home fever management.
Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)
What they are: Nonsteroidal anti-inflammatory drugs (NSAIDs) include aspirin ibuprofen, and naproxen. NSAIDs block the production of prostaglandins, substances made by the body that cause fever.
Why to buy: NSAIDs effectively lower a fever, can lessen muscle aches and pains that accompany a cold or flu, and are available as brand name and generic products. Generics typically cost less. NSAIDs come as tablets, soft gels, or caplets, and ibuprofen comes in a chewable children’s form. Some NSAIDs are available in powdered drink formula, in combination with other ingredients, which are designed to address a variety of cold and flu symptoms in addition to fever.
Things to consider: Non-aspirin NSAIDs (ibuprofen, naproxen) slightly increase the risk of heart attack, while aspirin decreases heart attack risk. If you have existing heart disease, or if you already take daily aspirin to lower heart attack risk, consult your physician before using ibuprofen, naproxen, or additional aspirin. All NSAIDs can increase the risk of bleeding and may cause stomach or duodenal ulcers in some people. Those with sensitive stomachs may want to try acetaminophen instead. Never use aspirin to treat children or teens.
What it is: Acetaminophen is a non-NSAID fever reducer, which also can be used to manage headaches, toothaches, muscular and joint pain, menstrual cramps, and pain due to cold and flu.
Why to buy: Acetaminophen often is used instead of an NSAID, because it does not increase the risk of heart attack or bleeding and it is safe for children and teens. Acetaminophen can be found in tablet, soft gel, caplet, and children’s chewable form. Some powdered drink formulas contain acetaminophen in combination with other ingredients, which are designed to address a variety of cold and flu symptoms in addition to fever.
Things to consider: Use caution with acetaminophen and alcohol; this combination can harm the liver. Acetaminophen may not be right for people with liver disease or abnormal liver function, and excessive doses can damage the liver.
Specialty Fever Reducers
What they are: Specialty fever reducers contain NSAIDs or acetaminophen, plus other ingredients to treat a particular issue.
Why to buy: People use specialty fever reducers when they have a cold or flu and need relief from additional symptoms. Cold and flu products that reduce fever may also contain pseudoephedrine to manage sinus pain, dextromethorphan to quiet a cough, or guaifenesin to loosen congestion.
Things to consider: These products contain the same ingredients as regular fever reducers—either NSAIDs or acetaminophen—so the same cautions with use apply. Additionally, you may need to avoid certain other ingredients in these products. Consult your doctor if you are unsure. Specialty fever reducers that contain aspirin are not safe for children or teens. If you need help selecting an appropriate product for your child, ask your pediatrician.